I am shaky. Lightheaded and dizzy. When I stand up I feel an intense wave of dizziness that makes me sway on my feet and dims my vision. It feels like I could pass out though thankfully I haven’t.
At my primary doctor this week (for those outside the US that’s the general practitioner as opposed to my Psychiatrist) I underwent a barrage of tests. They took 3 vials of blood to work on, and scheduled me for a CT scan on my head to rule out a tumor. (“It’s not ah toomah!”) My doc was more than a bit perplexed.
She wasn’t familiar with Post Acute Withdrawal Syndrome, but also said every patient she’s had that took Xanax or other benzodiazepines either stayed on it for life or tapered slowly off. I’m her first patient ever to go cold turkey. Brilliant.
She did give me a medication called Meclizine, saying “if this works we will know it’s nothing bad.” The medication does not work.
I’m Certain It’s Long-Term Benzo Withdrawal
It’s currently estimated that about 10 – 15% of people who take a benzidiazepine medication for longer than a few weeks will experience long-term or protracted withdrawal syndrome. Quitting “cold turkey” dramatically raises this risk.
Symptoms include shakiness, trembling, muscle spasms, dizziness tinnitus, and much more. And yeah if you’re paying attention I am experiencing all of those. How does this happen?
First of all, I must confess I did abuse my medication by taking more than the prescribed amount at times. However, that doesn’t necessarily cause post-acute withdrawal syndrome. You can take your Xanax exactly as proscribed and still have this issue when coming off. Some advocates are beginning to say that there really is no safe dosage for these medications.
Had I known in advance I would have done my trip to detox much differently. I’m not sure how as the facility I went to wouldn’t allow you to bring benzo’s or take any form of them while there, and I needed a detox to stop drinking. (Oh and also – drinking while taking benzo’s increases your risk of protracted withdrawal syndrome as well. Yay me.)
Protracted Withdrawals Are Interfering With My Life
I’m trying not to be mad at my doctors as when I was first proscribed this stuff the long-term problems just weren’t as well known. Like I said I have a good doctor and she had never heard of this just this week. But the truth is this is really affecting my life.
I am sleeping way too much. Because of the dizziness I’m having a hard time keeping up with housework or even personal care. Fortunately the world is running on delivery services right now and you don’t actually have to go anywhere to get necessities as there are times I’m just not comfortable driving.
But one of the biggest impacts is here, on this blog. I have big plans for this space, plans that I believe the Goddess Morrigan has tasked me with. I need to make videos for YouTube, I need to write a bunch of articles to put on article marketing sites to build traffic. I need to start recording a podcast (and editing and producing said podcast) and I need to set up a Patreon. And I have a slew of things I want to write about here that I haven’t gotten around to yet.
I’m also not entirely convinced my writing is as good as it normally would be. Sometimes I re-read things and they seem a bit jumbled.
The only good news is that I’m 4 months clean. And that is fantastic, great wonderful news even if the withdrawal symptoms never go away – I’m doing way better now than I was when I was drunk and high on the Xanax. But also hopefully I’m getting ever closer to the time that these symptoms will start to fade. From what I’m reading online that could be anywhere from 12 – 18 months after stopping to years. I’m of course hoping for some sense of normalcy by 12 months.
Do you have experience with addiction or withdrawal? Let’s talk about it in the comments!